Cancer jab linked to pancreas disease
Louise Hall, Health Reporter
August 17, 2008
THE cervical cancer vaccine is under fresh scrutiny after three women
were struck down with pancreatitis soon after receiving the injection.
The Therapeutic Goods Administration (TGA) is investigating whether
the shot of Gardasil caused the sudden inflammation of the pancreas in
the three patients, or whether it was just a coincidence.
A 26-year-old woman went to Bankstown Hospital four days after
receiving her first dose of the quadrivalent vaccine, which protects
young women from the strains of human papillomavirus (HPV) that cause
70percent of cervical cancers.
Writing in the Medical Journal Of Australia, surgery fellow Amitabha
Das said the woman developed a fever, rash, severe pain and vomiting
and was diagnosed with pancreatitis. After 10 days the symptoms
settled and she was discharged from hospital and remains well.
Dr Das and his colleagues said an extensive investigation could find
no other cause for the pancreatitis and while a coincidental illness
could not be ruled out, "neither can HPV vaccination be excluded as a
"We suggest that pancreatitis be considered in cases of abdominal pain
following HPV vaccination," they wrote.
A spokeswoman for the TGA said in the second case, the patient's level
of pancreatic enzymes normalised within 24 hours. A third woman is
still under the care of a gastroenterologist.
Acute pancreatitis is a sudden, debilitating attack of severe upper
abdominal pain. Pancreatic enzymes irritate and burn the pancreas, and
leak out into the abdominal cavity. Complications include respiratory,
kidney or heart failure, all of which can be fatal.
Rachel David, spokeswoman for Gardasil manufacturer CSL, said the firm
remained confident the drug was safe and effective, but the reports of
pancreatitis would be immediately investigated.
"No causative relationship with the vaccine has been established but
obviously we do take reports of associations like this very
seriously," Dr David said.
The TGA has received 1013 reports of suspected adverse reactions to
Gardasil, including soreness, swelling, redness or other reaction at
the injection site (20percent), headaches (20percent), dizziness
(15percent), nausea (16percent) and vomiting (6.9percent).
It said the overall level of reporting for Gardasil, following the
distribution of 3.7million doses in Australia, was very low and
consistent with other new vaccines and rates reported from other
Meanwhile the federal program to cover the cost of three doses of the
vaccine expires in June. The two-year program provided free Gardasil
immunisation delivered by GPs for women aged 18-26 and girls 12-18 who
missed out on the injections at school.
Once the program ends, Gardasil will cost $150 a dose, or $450
overall, on a private script.
The school-based program for girls aged 12-13 will continue but
funding for older students will finish at the end of the year.